Alert archive / Wyoming / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Riverton, WY

June 10, 1997Big Horn County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 10, 1997, 7:11 PM MDT for Big Horn County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1997, 7:11 PM MDT (01:11 UTC)
Expired
Jun 10, 1997, 10:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Big Horn County, WY

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 110110
FFWRIW
WYC003-110410-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
711 PM MDT TUE JUN 10 1997

* FLASH FLOOD WARNING FOR
  CENTRAL AND SOUTHERN BIG HORN COUNTY - NORTH CENTRAL WYOMING

* UNTIL 1000 PM MDT
 
* SOME STREAMS AFFECTED

  GREYBULL RIVER
  DRY CREEK

* CAUSE AND EFFECT
  THUNDERSTORMS OVER THE PAST FEW HOURS HAVE CAUSED HEAVY RAIN AND
  SOME FLOODING HAS OCCURRED ON GREYBULL RIVER ROAD AND LOCAL FLOODING
  ON U.S. HIGHWAY 14/16/20 NORTHWEST OF GREYBULL. SOME LOCALIZED
  FLOODING HAS ALSO OCCURRED AROUND THE BASIN AREA.

* FORECAST CONDITIONS
  MODERATE RAIN WILL CONTINUE TO FALL IN CENTRAL AND SOUTHERN BIG HORN
  COUNTY THE NEXT FEW HOURS.

  LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
 
WCJIN-WYNW

&
AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:19 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:19 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT TUE JUN 10 1997

NMRS SHWRS/TSTMS ACRS CWFA THIS AFTN IN MOIST/UNSTBL AMS...AND AIDED
BY S/WV LIFTING NE FROM UT. THIS WV PROGD TO SW WY BY 00Z...AND INTO
NW WY BY 12Z WED BY ETA. SOIL SATURATED AND RIVERS BANKFULL FROM
RECENT HVY RAIN/SNOWMELT....AND FFA IN EFFECT FOR MUCH OF CWFA UNTIL
LATE EVENING. TIMING LOOKS GUD...AS SHWRS/TSTMS SHUD DCRS FM S TO N
THIS EVENING. AMS PROGD TO RMN UNSTBL OVR CWFA WED...BUT SHUD BE LESS
ACTVTY AS FLOW BCMS MOR WLY AND AMS DRIER. ALSO...WK S/WV RDG BLDS OVR
CWFA IN ADVNC OF NXT E PAC TROF DIGGING INTO WRN U.S. TEMPS REBOUND
WED WITH MOR SS AND LESS SHWRS. LTR IN WEEK LOOKS OMINOUS AS AVN CUTS
OFF H5 LOW OVR SWRN U.S. FOR PSBL REPEAT OF LAST SEVERAL DAY'S WX.
HAVE NOT HAD TIME FOR MOR THAN CURSORY GLANCE AT GDNC TEMPS/POPS. DN

In the hours before

Special weather statement, Jun 10, 1:37 PM MDT, 5 hours 34 minutes before
WYZ008-009-013>015-023-026>028-102240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
137 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN WYOMING...

AT 1:15 PM DOPPLER RADAR SHOWED SEVERAL STRONG THUNDERSTORMS MOVING
THROUGH FREMONT COUNTY...WESTERN NATRONA...AND SOUTHERN WASHAKIE.
SOME OF THESE STORMS WILL CONTAIN HEAVY SHOWERS AND HAIL AS THEY MOVE
NORTH-NORTHEASTWARD AT ABOUT 10 MPH.

THESE STORMS ARE MOVING FAST ENOUGH THAT FLASH-FLOODING SHOULD BE
REDUCED...BUT OTHER STORMS ARE DEVELOPING AND WILL TRAIN BEHIND THE
CURRENT STORMS.

RWM

WCJIN-WYNW-WYNE
Special weather statement, Jun 10, 3:14 PM MDT, 3 hours 57 minutes before
WYZ004-005-008-009-015-102220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MDT TUE JUN 10 1997

THE AFTERNOON THUNDERSTORM ACTIVITY IS HEATING UP IN THE CENTRAL
PORTION OF WYOMING.  A SERIES OF STORMS IS BUILDING FROM THE OWL CREEK
AND THE SOUTHERN BIG HORN MOUNTAIN RANGES THAT COULD PRODUCE
RAIN..HEAVY AT TIMES..HAIL AND LIGHTNING.  THESE STORMS ARE MOVING IN A
NORTH BY NORTHEAST DIRECTION.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
CLOUD.  PRECAUTIONS SHOULD BE TAKEN EVEN THOUGH THE THUNDERSTORM IS
NOT DIRECTLY OVERHEAD.

WCJIN-WYNW-WYNE

CAPELL
Special weather statement, Jun 10, 3:29 PM MDT, 3 hours 42 minutes before
WYZ015-102235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT TUE JUN 10 1997

VERY STRONG THUNDERSTORMS ARE OVER NORTHERN AND EASTERN NATRONA COUNTY
AT 325 PM.  THE STORMS ARE MOVING NORTHEAST AT 20 MPH.  SOME OF THE
STORMS ARE PRODUCING HAIL..FREQUENT LIGHTNING..GUSTY WINDS AND BRIEF
HEAVY SHOWERS.  THE WEATHER SERVICE OFFICE HAS RECEIVED REPORTS OF
FUNNEL CLOUDS BUT THESE REPORTS HAVE NOT BEEN CONFIRMED BY TRAINED
SPOTTERS NOR LAW ENFORCEMENT PERSONNEL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

WCJIN-WYNE

CAPELL

Nearby

Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.